IDEAS home Printed from
   My bibliography  Save this paper

Optimal Monetary Growth with Accomodating Fiscal Policy in a Small Open Economy


  • Stephen J. Turnovsky


This paper emphasizes how the choice of the optimal monetary growth rate in a small open economy under perfect capital mobility depends upon the accommodating policy chosen to maintain the overall budget constraint in the economy. When this occurs through lump sum taxation, the optimal monetary growth rate is shown to be the "distorted" Friedman monetary rule. If the adjustment occurs through the income tax rate, the optimal monetary growth rate involves a Phelps-type tradeoff between the income tax rate and the inflation tax rate. The framework is suited for analyzing optimal macroeconomic policy in general and the latter part of the paper considers an optimal monetary-fiscal package.

Suggested Citation

  • Stephen J. Turnovsky, 1986. "Optimal Monetary Growth with Accomodating Fiscal Policy in a Small Open Economy," NBER Working Papers 2084, National Bureau of Economic Research, Inc.
  • Handle: RePEc:nbr:nberwo:2084
    Note: ITI IFM

    Download full text from publisher

    File URL:
    Download Restriction: no

    Other versions of this item:

    References listed on IDEAS

    1. Mathieson, Donald J., 1976. "Is there an optimal crawl?," Journal of International Economics, Elsevier, vol. 6(2), pages 183-202, May.
    2. Maurice Obstfeld, 1982. "Aggregate Spending and the Terms of Trade: Is There a Laursen-Metzler Effect?," The Quarterly Journal of Economics, Oxford University Press, vol. 97(2), pages 251-270.
    3. Brock, William A., 1975. "A simple perfect foresight monetary model," Journal of Monetary Economics, Elsevier, vol. 1(2), pages 133-150, April.
    4. Obstfeld, Maurice, 1981. "Macroeconomic Policy, Exchange-Rate Dynamics, and Optimal Asset Accumulation," Journal of Political Economy, University of Chicago Press, vol. 89(6), pages 1142-1161, December.
    5. James Tobin, 1968. "Notes on Optimal Monetary Growth," Journal of Political Economy, University of Chicago Press, vol. 76, pages 833-833.
    6. Turnovsky, Stephen J., 1985. "Domestic and foreign disturbances in an optimizing model of exchange-rate determination," Journal of International Money and Finance, Elsevier, vol. 4(1), pages 151-171, March.
    7. Brock, William A, 1974. "Money and Growth: The Case of Long Run Perfect Foresight," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 15(3), pages 750-777, October.
    8. Mantel, Rolf & Martirena-Mantel, Ana M., 1982. "Exchange rate policies in a small economy : The active crawling peg," Journal of International Economics, Elsevier, vol. 13(3-4), pages 301-320, November.
    9. Clarke, Harry R. & Kingston, Geoffrey H., 1979. "The optimal crawl : A comment," Journal of International Economics, Elsevier, vol. 9(1), pages 131-136, February.
    10. Turnovsky, Stephen J. & Brock, William A., 1980. "Time consistency and optimal government policies in perfect foresight equilibrium," Journal of Public Economics, Elsevier, vol. 13(2), pages 183-212, April.
    11. Hodrick, Robert J., 1982. "On the effects of macroeconomic policy in a maximizing model of a small open economy," Journal of Macroeconomics, Elsevier, vol. 4(2), pages 195-213.
    12. Mathieson, Donald J., 1979. "The optimal crawl : A reply," Journal of International Economics, Elsevier, vol. 9(1), pages 137-137, February.
    Full references (including those not matched with items on IDEAS)


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Pierre Villa, 1991. "Règles de taux d'intérêt en changes flexibles et en présence de chocs permanents," Revue Économique, Programme National Persée, vol. 42(5), pages 867-900.
    2. Chang, Wen-ya & Tsai, Hsueh-fang & Lai, Ching-chong, 2002. "Anticipated foreign military threat, arms accumulation, and the current account in a small open economy," Journal of International Money and Finance, Elsevier, vol. 21(7), pages 1035-1052, December.
    3. Yazmín V. Soriano-Morales & Francisco Venegas-Martínez & Benjamín Vallejo-Jiménez, 2015. "Determination of the equilibrium expansion rate of money when money supply is driven by a time-homogeneous Markov modulated jump diffusion process," Economics Bulletin, AccessEcon, vol. 35(4), pages 2074-2084.

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:nbr:nberwo:2084. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.